Tel +27 (021) 880 1444 | Fax +27 (021) 880 0291 | P.O. Box 12602, Die Boord, Stellenbosch, 7613
When it comes to the care of the elderly, that over-the-counter quick-fix cough mixture may not be the safest bet.
A new study, released by the Journal of the American Medical Association has revealed a link between the use of anticholinergic (AC) medications and increased brain atrophy, dysfunction and clinical decline in elderly patients.1 The study, published in April 2016, found cognitive impairment in patients who frequently used AC medications and exposed the dangers of trusted and prescribed over-the-counter medications for elderly patients.1
Amongst AC medications are brompheniramine (found in DimetappTM) and diphenhydramine (found in DilinctTM, ExpectalinTM, SolphyllexTM and BenylinTM).1 This new study supports evidence of the possible risks of overdose and medication interaction in older patients.
COUGH CAUTIONCough syrup is usually the go-to remedy for a cough – regardless of age. Most people are guilty of treating mild illnesses with over-the-counter medication, without considering how the active ingredients could interact with other chronic medication they’re taking. This is even more of a concern in the elderly, particularly with regard to harmful ingredients in cough syrup.2
MISUSE AND METABOLISMAs people get older, their ability to metabolise chemical ingredients slows down. This is because their renal (kidney) and hepatic (liver) function is slightly slower, as well as their body’s ability to empty the stomach.3 This means the ingredients, as a result, stay in the body for much longer than in younger people and have more serious effects.4 Diphenhydramine, for example, has what’s known as a ‘prolonged half-life’ in the body when used by the elderly.
CHRONIC MEDSWith the complications of old age come many standard chronic medications – for blood pressure, diabetes and a variety of other conditions.2 These chronic medications become a daily ritual, and are relied upon to bring relief for discomfort and pain. But combine these chronic medications with ingredients in common cough syrups, and it could have disastrous consequences.
Blood thinners, for example, are commonly taken by the elderly to avoid blood clots. Their effect is intensified by alcohol and antihistamines, which are common ingredients in cough syrups.
STOMACH UPSETMany cough syrups also contain potent painkillers and antihistamines that shouldn’t be ingested, unless the patient has eaten, to protect against gastric irritation and overdose. It’s common, however, for the elderly to eat small amounts infrequently, which makes it more likely for them to take an overdose of cough syrup.
Ingredients like codeine phosphate, pholcodine or dextromethorphan can also cause constipation,5 which is already a concern in some elderly people, whose metabolic rates are slow. The misuse or overuse of cough syrups can worsen these gastric complications.
OVERDOSE RISKCough syrup overdose is common. This is a formidable risk in older patients, who often become confused and may forget they’ve already had a spoon (or three).The sedating ingredients in many over-the-counter cough syrups also make it easy for older patients to become disorientated, which makes them prone to confusion and nasty falls.Pharmacists dispensing cough syrups to the elderly and older individuals themselves, as well as anyone treating their elderly parents or relations, should take cognisance of the dangerous interactions of cough syrup ingredients. Ask your pharmacist for the safest possible cough syrup available, which contains no harmful ingredients and is still effective for the whole family.
Natural Medicine editorial team.
Click here to browse or order previous issues